Heavy Snow, Fayette
- When
- February 5, 12:00 PM EST to February 6, 4:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
A large area of low pressure moving north from the Gulf of Mexico on February 5th combined with low pressure across the Ohio Valley and intensified over the Mid-Atlantic states. This produced an historic snow storm across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 5th to the afternoon of February 6th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A large area of low pressure moving north from the Gulf of Mexico on February 5th combined with low pressure across the Ohio Valley and intensified over the Mid-Atlantic states. This produced an historic snow storm across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 5th to the afternoon of February 6th. Over 2 feet of snow fell across portions of Garrett county Maryland, and in Preston and Tucker counties in West Virginia, with locally 3 feet in some locations. Storm totals ranged from 37 inches in Friendsville, MD to 22 inches in Terra Alta, WV. Across Pennsylvania, 18 to 24 inches of snow fell roughly between an area from SR 422 and I-70, with 21.1 inches of snow falling in Pittsburgh. This was the 4th largest snowfall on record in Pittsburgh. Over 2 feet of snow fell in the ridges of Westmoreland and Fayette counties in Pennsylvania. Along and north of I-80 in Pennsylvania 6 to 18 inches of snow fell. South of I-70 in Pennsylvania, eastern Ohio and northern West Virginia amounts ranged from 10 to 20 inches. North of I-70, in eastern Ohio, snow accumulated 12 to 18 inches. The snow was wet and heavy in Pittsburgh and areas south, bringing down trees and power lines with around 200,000 people without power at some point after the storm. Roads were not passable for 2 to 3 days in some locations, and power was not restored to some homes until 3 days after the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 8:48 AM EST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 AM EST FRI FEB 5 2010
.SYNOPSIS...
STRONG LOW PRESSURE MOVING ACROSS THE SOUTHEASTERN AND MID
ATLANTIC STATES WILL SPREAD HEAVY SNOW ACROSS THE UPPER OHIO
VALLEY THIS AFTERNOON THROUGH SATURDAY. HIGH PRESSURE WILL FOLLOW
WITH GENERALLY DRY AND COLD CONDITIONS SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
BROAD PRECIPITATION SHIELD IN ADVANCE OF ADVANCING LOW PRESSURE
WILL CONTINUE TO SHIFT NORTHWARD TODAY. STRONG WARM ADVECTION
ABOVE THE BOUNDARY LAYER SUPPORTED MIXED PRECIPITATION JUST SOUTH
OF ZANESVILLE AND MORGANTOWN THIS MORNING, AND THAT POTENTIAL
SHOULD SHIFT NORTHWARD AS TODAY PROGRESSES...MIXED PRECIP MAY
BRIEFLY AFFECT AREAS TO THE SOUTH OF I 70 TODAY. HOWEVER, PRIMARY
EVENT WILL BE SNOW AS DYNAMIC COOLING RETURNS THAT PRECIP TO
SNOW, AND THE DEEPENING COASTAL LOW ADVECTS COOLER AIR SOUTHWARD
TONIGHT.
SNOW ACCUMULATIONS BY DUSK COULD BE 1-2 INCHES FOR AREAS TO THE
SOUTH OF INTERSTATE 80...WITH 2 OR 3 POSSIBLE FROM I 70 SOUTH...3
TO 5 ON THE RIDGES. THEREAFTER, THE SITUATION IS PROGGED TO GET
CONSIDERABLY MEANER WITH SNOW ACCUMULATIONS BY SATURDAY AFTERNOON
IN THE 6 TO 12 INCHES RANGE, AND 12 TO 20 ON THE RIDGES. A WINTER
STORM WARNING IS IN EFFECT FOR ALL AREAS SOUTH OF I80.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
THE SURFACE LOW PRESSURE CENTER WILL MOVE OFF THE SOUTHEAST
VIRGINA COAST BY DAYBREAK SATURDAY. HOWEVER, THE MID LEVEL LOW
WILL CONTINUE TO SUPPORT ELEVATED FRONTOGENESIS, AND HEAVY SNOW
INTO SATURDAY MORNING...WITH SNOW GRADUALLY TAPERING OFF AS THAT
LOW DIGS EASTWARD.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY FOR GENERALLY DRY
AND COLD CONDITIONS.A SHORTWAVE RIDGE IS PROJECTED TO BUILD OVER
THE UPPER OHIO REGION IN THE WAKE OF THE WEEKEND STORM, SO DRY
WEATHER MAY BE EXPECTED FOR THE START THE NEW WORK-WEEK WITH BELOW
NORMALS TEMPERATURES LIKELY WITH THE FRESH SNOW COVER.
BROAD LOW PRESSURE IS FORECAST TO DEVELOP OVER EASTERN NORTH
AMERICA FOR TUESDAY INTO THURSDAY WITH TEMPERATURE 5 TO 10
DEGREES BELOW NORMAL FOR THE LONG TERM PERIOD.
PRECIPITATION PROBABILITIES IN THE CHANCE RANGE ARE FORECAST FOR
TUESDAY AND WEDNESDAY DUE TO CURRENT MODEL TIMING OF MID LEVEL LOW
PRESSURE MOVING ACROSS THE GREAT LAKES REGION. NORTHWEST FLOW WILL
DEVELOP WITH THE EASTWARD PROGRESS OF THAT LOW, SO SNOW SHOWER
CHANCES WERE CONTINUED THROUGH THURSDAY IN THE ANTICIPATED COLD FLOW
ACROSS THE LAKES.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS MAY BE EXPECTED THROUGH THE MORNING HOURS FOR ALL
BY SOUTHERN TERMINALS, BUT RAPID DETERIORATION WILL OCCUR BEGINNING
AT ZZV AND MGW AS PRECIPITATION SHIELD IN ADVANCE OF STRONG LOW
PRESSURE MOVES OVER THE UPPER OHIO VALLEY. MVFR TO IFR/LIFR CONDITIONS
IN SNOW MAY BE EXPECTED THROUGH EARLY SATURDAY.
IN ADDITION...SURFACE WINDS WILL INCREASE TONIGHT WITH GUSTS TO
20KTS POSSIBLE. CONDITIONS WILL SLOWLY IMPROVE SATURDAY AFTERNOON
THROUGH SUNDAY AS THE MID LEVEL SYSTEM MOVES EASTWARD.
HIGH PRESSURE WILL SUPPORT GENERAL VFR FOR MONDAY AND TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR MDZ001.
OH...WINTER STORM WARNING FROM NOON TODAY TO 6 PM EST SATURDAY FOR
OHZ039>041-048>050-059.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR OHZ057-058-
068-069.
PA...WINTER STORM WARNING FROM NOON TODAY TO 6 PM EST SATURDAY FOR
PAZ013-014-020>023-029>032.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EST
SATURDAY FOR PAZ007>009-015-016.
WV...WINTER STORM WARNING FROM NOON TODAY TO 6 PM EST SATURDAY FOR
WVZ001>004.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR WVZ012-
021>023-041.
&&
15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EST FRI FEB 5 2010 MDZ001-WVZ023-041-061430- GARRETT-PRESTON-TUCKER- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-059-PAZ013-014-020>023-029>032-WVZ001>004-061430- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- BELMONT-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ057-058-068-069-WVZ012-021-022-061430- MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-MARION-MONONGALIA- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-061430- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 925 AM EST FRI FEB 5 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213899, 213894, 213896, 213900, 213902, 213903, 213910, 213895, 213897, 213905, 213906, 213909, 213908, 213898.